The central nervous system (CNS) and peripheral nervous system (PNS) are the frequent site of toxicity of chemotherapeutic agents . The toxicity could manifest itself in a myriad of ways. This toxicity can manifest in many ways, including peripheral neuropathy, encephalopathy, seizures, visual loss, etc. For many drugs, the toxicity is related to route of administration and cumulative dose, and can vary from brief, transient episodes to more severe, chronic sequelae. Many of their adverse effects are unpredictable and irreversible, and thus may lead to serious long-term sequelae [2, 3]. With increasing use of dose-intense or myeloablative chemotherapy, neurotoxicity is becoming the dose-limiting factor in many situations. Whereas systemically administered drugs chiefly cause encephalopathy and seizures, intrathecally administered drugs may cause aseptic meningitis and spinal cord toxicity. Both oncologists and neurologists should be aware of these toxicities, their clinical presentation, prevention and treatment, if any. The following sections discuss some of the well-described effects of commonly used agents. Table 10.1 highlights the various sites of drug toxicity and the common drugs associated with the same.
This is a preview of subscription content, log in to check access.
Dropcho EJ. The neurologic side effects of chemotherapeutic agents. Continuum (Minneap Minn). 2011;17:95–112.Google Scholar
Jaing TH, Lin JL, Lin YP, et al. Hyperammonemic encephalopathy after induction chemotherapy for acute lymphoblastic leukemia. J Pediatr Hematol Oncol. 2009;12:955–6.CrossRefGoogle Scholar
Derst C, Henseling J, Röhm KH. Engineering the substrate specificity of Escherichia coli asparaginase. II. Selective reduction of glutaminase activity by amino acid replacements at position 248. Protein Sci. 2000;9:2009–17.CrossRefGoogle Scholar
Kwong YL, Yeung DYM, Chan JCW. Intrathecal chemotherapy for hematologic malignancies: drugs and toxicities. Ann Hematol. 2009;88:193–201.CrossRefGoogle Scholar
Dufourg MN, Landman-Parker J, Auclerc MF, et al. Age and high-dose methotrexate are associated to clinical acute encephalopathy in FRALLE 93 trial for acute lymphoblastic leukemia in children. Leukemia. 2007;21:238–47.CrossRefGoogle Scholar
Ackermann R, Semmler A, Maurer GD, et al. Methotrexate-induced myelopathy responsive to substitution of multiple folate metabolites. J Neuro-Oncol. 2010;97:425–7.CrossRefGoogle Scholar
Bain PG, Lantos PL, Djurovic V, et al. Intrathecal vincristine: a fatal chemotherapeutic error with devastating central nervous system effects. J Neurol. 1991;238:230–4.CrossRefGoogle Scholar
Javed MA, Sail MSH, Lingaw S, et al. Etiology of posterior encephalopathy syndrome. Pak J Med Sci. 2005;21:149–54.Google Scholar
Gupta A, Swaroop C, Rastogi R, et al. Simultaneous occurrence of posterior reversible leukoencephalopathy syndrome in two cases of childhood acute lymphoblastic leukemia induction chemotherapy. Pediatr Hematol Oncol. 2008;25:351–8.CrossRefGoogle Scholar
Morris EB, Laningham FH, Sandlund JT, et al. Posterior reversible encephalopathy syndrome in children with cancer. Pediatr Blood Cancer. 2007;48:152–9.CrossRefGoogle Scholar